Header

UZH-Logo

Maintenance Infos

Liver transplantation because of acute liver failure due to heme arginate overdose in a patient with acute intermittent porphyria


Frei, Pascal; Minder, Elisabeth I; Corti, Natascia; Muellhaupt, Beat; Geier, Andreas; Adams, Heiner; Dutertre, Jean-Paul; Rudiger, Alain; Dutkowski, Philipp; Maggiorini, Marco; Ganter, Christoph C (2012). Liver transplantation because of acute liver failure due to heme arginate overdose in a patient with acute intermittent porphyria. Case Reports in Gastroenterology, 6(1):190-196.

Abstract

In acute attacks of acute intermittent porphyria, the mainstay of treatment is glucose and heme arginate administration. We present the case of a 58-year-old patient with acute liver failure requiring urgent liver transplantation after erroneous 6-fold overdose of heme arginate during an acute attack. As recommended in the product information, albumin and charcoal were administered and hemodiafiltration was started, which could not prevent acute liver failure, requiring super-urgent liver transplantation after 6 days. The explanted liver showed no preexisting liver cirrhosis, but signs of subacute liver injury and starting regeneration. The patient recovered within a short time. A literature review revealed four poorly documented cases of potential hepatic and/or renal toxicity of hematin or heme arginate. This is the first published case report of acute liver failure requiring super-urgent liver transplantation after accidental heme arginate overdose. The literature and recommendations in case of heme arginate overdose are summarized. Knowledge of a potentially fatal course is important for the management of future cases. If acute liver failure in case of heme arginate overdose is progressive, super-urgent liver transplantation has to be evaluated.

Abstract

In acute attacks of acute intermittent porphyria, the mainstay of treatment is glucose and heme arginate administration. We present the case of a 58-year-old patient with acute liver failure requiring urgent liver transplantation after erroneous 6-fold overdose of heme arginate during an acute attack. As recommended in the product information, albumin and charcoal were administered and hemodiafiltration was started, which could not prevent acute liver failure, requiring super-urgent liver transplantation after 6 days. The explanted liver showed no preexisting liver cirrhosis, but signs of subacute liver injury and starting regeneration. The patient recovered within a short time. A literature review revealed four poorly documented cases of potential hepatic and/or renal toxicity of hematin or heme arginate. This is the first published case report of acute liver failure requiring super-urgent liver transplantation after accidental heme arginate overdose. The literature and recommendations in case of heme arginate overdose are summarized. Knowledge of a potentially fatal course is important for the management of future cases. If acute liver failure in case of heme arginate overdose is progressive, super-urgent liver transplantation has to be evaluated.

Statistics

Citations

Altmetrics

Downloads

196 downloads since deposited on 15 Jan 2013
10 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, further contribution
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
04 Faculty of Medicine > University Hospital Zurich > Institute of Anesthesiology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Visceral and Transplantation Surgery
Dewey Decimal Classification:610 Medicine & health
Uncontrolled Keywords:Acute intermittent porphyria; Acute liver failure; Heme arginate; Liver transplantation; Overdose
Language:English
Date:2012
Deposited On:15 Jan 2013 10:04
Last Modified:07 Dec 2017 17:54
Publisher:Karger
ISSN:1662-0631
Free access at:PubMed ID. An embargo period may apply.
Publisher DOI:https://doi.org/10.1159/000338354
PubMed ID:22649331

Download

Download PDF  'Liver transplantation because of acute liver failure due to heme arginate overdose in a patient with acute intermittent porphyria'.
Preview
Content: Published Version
Language: English
Filetype: PDF
Size: 606kB
View at publisher
Licence: Creative Commons: Attribution-NonCommercial-NoDerivs 3.0 Unported (CC BY-NC-ND 3.0)